New Mexico, 2019High Wind in New Mexico, January 6, 2019
January 6, 2019 · NWS ABQ · 1 event in 1 county or zone
A storm system passing quickly east through New Mexico on January 6th dragged rain showers, high elevation snow, and strong winds across parts of New Mexico. Warm temperatures with this system forced snow levels above 9,000 feet where a few inches of snow fell.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system passing quickly east through New Mexico on January 6th dragged rain showers, high elevation snow, and strong winds across parts of New Mexico. Warm temperatures with this system forced snow levels above 9,000 feet where a few inches of snow fell. Strong westerly winds impacted areas from the east slopes of the central mountain chain across the high plains. The strongest winds occurred within Lincoln County where gusts up to 68 mph were reported. The remainder of east central and northeastern New Mexico reported peak wind gusts between 40 and 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 6, 10:27 AM MST, 18 minutes earlier.
Area forecast discussion, Jan 6, 10:27 AM MST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1027 AM MST Sun Jan 6 2019
.AVIATION...
18Z TAF CYCLE
Mts occasionally to frequently obscured. Areas MVFR to IFR cigs/vsbys
in light rain and snow over wrn and central NM tapering off aft
07/06Z. Mostly VFR conditions after 07/06Z. Strong sw winds at
mountain top levels will shift to more wly aft 21Z then become nwly
around 07/03Z and may be quite gusty over ridgetops and peaks. At the
same time, sfc winds to become wly as a cold front moves from west
to east into the state, and may remain gusty from the central mt
chain into the ern plains aft 07/03Z.
&&
.PREV DISCUSSION...253 AM MST Sun Jan 6 2019...
.SYNOPSIS...
A weak low pressure system will move across New Mexico today and
tonight. Milder Pacific air accompanying this storm will result in
lower elevation rain and a mix of snow and rain across western and
central portions of the state with snow in the higher elevations,
mainly above eight thousand feet. As the storm passes to the east on
Monday, skies will clear across most of the state, except across the
northwest mountains, where a few snow showers will persist. High
pressure will build across the region Tuesday and Wednesday with
daytime temperatures near normal to slightly above normal. Weak low
pressure systems will move rapidly eastward across northern Mexico
Wednesday night through Friday, bringing light rain showers and
elevation snow showers to western and southern New Mexico. High
pressure will cross the region Saturday with dry and seasonably cool
weather expected.
&&
.DISCUSSION...
A weak upper level trough will move from eastern Arizona this
morning to north central New Mexico by this evening. A tap of
subtropical moisture from the eastern Pacific will cross western and
central New Mexico this morning through early afternoon. Weak
dynamic support in the mid levels of the atmosphere will produce
light precipitation across these areas today, though orographic lift
along the west and southwest facing mountain slopes will yield
moderate to occasionally heavy snow. Snow levels today are expected
to be above 8,000 feet, with rain and a mix of snow and rain in the
lower elevations. Winter weather advisories are in effect for the
higher elevations of western and north central New Mexico through
late this afternoon, except across the northwest mountains, where a
winter storm warning is in effect. Deep surface low pressure will
form in eastern Colorado this afternoon, and stronger winds aloft
will mix down to the surface east of the central mountains. West to
southwest winds east of the central mountains will range from 20 to
30 mph with gusts between 35 and 45 mph this afternoon. As the upper
level trough weakens rapidly tonight, precipitation will end quickly
across most of the area, except in the northern mountains, where
scattered snow showers and areas of blowing snow are expected.
A fast moving, low amplitude upper level trough will move across the
central Rockies on Monday. Light precipitation associated with this
system will stay well to the north of New Mexico, and drier air
from the west will move across the region. West winds to the south of
the low pressure system will range from 15 to 25 mph from the
central highlands eastward to the east central plains Monday
afternoon, and stronger west winds in the 25 to 35 mph range will be
likely in the Sangre de Cristo mountains and the highlands
immediately to the east. A strong upper level ridge will build across
New Mexico on Tuesday and slide to the east of the state late in the
day on Wednesday. Tuesday and Wednesday will be dry and sunny to
partly sunny with daytime temperatures near normal to slightly above
normal.
A couple of weak upper level disturbances will move across northern
Mexico Wednesday night through Friday with light rain showers and
high elevation snow showers possible across portions of western and
southern New Mexico through this period. A shortwave upper level
ridge will move across the region Saturday with dry and seasonable
weather expected. A large upper level low will move inland across
central California on Sunday, and increasing moisture and upper level
diffluence will move across western New Mexico, bringing a slight
chance of rain showers and elevation snow showers to that portion of
the state.
28
&&
.FIRE WEATHER...
A stream of deep moisture will pass over New Mexico today, ahead of
an upper trough moving through Colorado and northern New Mexico.
Orographically forced precipitation will be favored over the central
and western high terrain, with locales along and west of the
Contdvd, and especially the northwest and Sangre de Cristo mountains
above 7500 to 8000 feet, forecast to receive the best snow
accumulations, and where strong southwest to west winds will aid
snowfall. Although low level moisture will increase today, the
central and western lower elevations may only measure light
precipitation amounts, some of which may be a brief period of a
wintry mix early this morning. The eastern plains are not expected
to see much, if any precipitation but gusty westerly winds to around
45 or 50 mph are possible from the east slopes of the central
mountain chain to the Texas border today into Monday.
Thereafter, a cold front will impact eastern New Mexico Tuesday, and
there is some potential for spotty light precipitation south of
Interstate 40 mid week. Unsettled weather seems likely for late this
week, but forecast models don't have a good grasp on the details.
Temperatures will be below average west and central today and
Monday, but will be 5 to 10 degrees above average in the east. Areas
of good to excellent ventilation rates are forecast over the eastern
plains today and Monday, otherwise widespread poor rates expected
through this Friday.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST this afternoon for the
following zones... NMZ510-511.
Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ502-503-508-512>514.
&&
Hazardous weather outlook, Jan 6, 2:59 AM MST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
259 AM MST Sun Jan 6 2019
NMZ501>540-071200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
259 AM MST Sun Jan 6 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A winter storm system will traverse New Mexico today, bringing
additional snow accumulations through Sunday night of a dusting to
one inch to lower elevations of western and north central New
Mexico. Accumulations of 6 to 12 inches are likely in the higher
elevations of the Chuska, Gila, Jemez, Tusas, and Sangre de Cristo
Mountains above 8,000 feet, especially on western and southern
facing slopes.
Strong winds of 25 mph with gusts 35 to 45 mph will produce areas of
blowing snow atop the mountain peaks of the Tusas and Sangre de
Cristo Mountains Sunday and Sunday night. This will cause periods of
reduced visibility and hazardous travel conditions.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
28
High Wind, South Central Mountains
- When
- January 6, 10:45 AM MST to 2:00 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
A public weather station a few miles northwest of Nogal reported a peak wind gust up to 68 mph. The Smokey Bear RAWS site west of Ruidoso reported a peak wind gust up to 64 mph. NMDOT also reported a few trees were blown over in the high terrain near Ski Apache.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, January 6 to 9, 2019$101,000 · 60 kt wind · 9 events
- High Wind and Strong Wind in California, January 6 to 7, 2019$70,000 · 58 kt wind · 13 events
- Winter Storm and Winter Weather in Michigan, January 6 to 7, 201915 events
- Heavy Snow in Idaho, January 6 to 7, 20198 events
- High Wind in Washington, January 6, 201958 kt wind · 5 events
- High Wind in Wyoming, January 6 to 7, 201971 kt wind · 3 events
- Heavy Snow and Winter Weather in Nevada, January 6 to 7, 20193 events
- Heavy Snow in Minnesota, January 6 to 7, 20193 events
- Winter Weather in Washington, January 6 to 7, 20193 events
- High Wind in Montana, January 6 to 7, 201961 kt wind · 2 events
- Dense Fog in Nevada, January 6, 20192 events
- High Wind in Texas, January 6 to 7, 201960 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791876.